MAUDE Adverse Event Report: LUMENIS LTD. VERSACUT TISSUE MORCELLATOR; SOFT TISSUE MORCELLATOR AND ACCESSORIES

LUMENIS LTD. VERSACUT TISSUE MORCELLATOR; SOFT TISSUE MORCELLATOR AND ACCESSORIES
Model Number VERSACUT TISSUE MORCELLATOR
Medical Device Problem Codes Loose or Intermittent Connection (1371); Suction Problem (2170)
Health Effect - Clinical Codes Perforation (2001); No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis contacted its foreign distributor to to obtain further information about the reported allegations; despite reasonable attempts, no additional information had been provided.A review of the subject device dhr confirmed that the subject device was manufactured and tested according to relevant procedures, tested before release, and shipped according to manufacturer's specifications.Manufacture date: 29-jun-2017 and installed at the customer's facility on 06-sep-2017.A review of subject device risk files (risk #1.1.5 in (b)(4)) revealed the risk of "non-excised/unintended tissue engaged by morcellator" resulting in a 'perforation of bladder wall' as a known risk.The risk carries a hazard severity of 6 (serious injury requiring non surgical medical treatment).The risk has been characterized and documented as acceptable within full risk assessment.Despite reasonable attempts lumenis has been unable to obtain additional information regarding the circumstances surrounding the alleged 'bladder perforation'.While the information received to date does not confirm that a serious injury occurred; because of the lack of information the company is reporting the event in an abundance of caution.Should additional relevant details become available; a supplemental report will be submitted.
 
Event or Problem Description
A foreign distributor reported that one of its customers alleged performance issues during use of their lumenis versacut morcellator system.The customer alleged issues with "suction not (being) trustable" during the morcellation part of holep procedures and as a result there have been "some accidents with bladder injuries".The customer further alleged that "when the problem occurs during procedures they change the tubing and blades.Sometimes they cannot do the morcellation procedure at all and the patient has to come back for another operation in the following days, or they tried to minimize the tissue with bipolar resection.".
 
Additional Manufacturer Narrative
Additional information - 30-may-2019.Follow up for additional information resulted in comments provided from a user at the reporting facility.The user reported: "i have a few points that i encountered with the morcellator.(some disadvantages, but also problems) - morcellator has an open end and therefore sucks bladder tissue very easily, it does not loosen properly when the pedal is released, so you really have to pull.Other morcellators are closed in the end, making it less easy to suck bladder.- the versacut cannot handle large bph nodules; are too smooth and too hard.Can't get a grip on it.Even when changing to a new knife, this does not work.- i have noticed several times that the device does not suck or does not suck very well if the system is properly connected.The morcellator time takes a long time (mainly due to the fact that it does not pack well) - handles that broke and we were unable to complete the procedure." nowhere in report is any reference to any patient injury; specifically 'bladder perforation'.There is only reference to the comparison of a lumenis morcellator to competitors, and the suggestion that the open end on a lumenis morcellator sucks bladder tissue easily.There is however reference to the inability to complete a procedure due to a broken handle (handpiece).Bladder perforation is a recognized risk.The risk has been characterized and documented as acceptable within a full risk assessment.Handpiece failure is also a recognized risk.The risk has been characterized and documented as acceptable within a full risk assessment.A review of historical complaints revealed no report of bladder perforations in the last two years.On (b)(6) 2019 the distributor, and lumenis certified service provider, indicated that "the morcellator system was checked and it's working fine." a blade set from the reporting facility was returned to the manufacturer for evaluation.The blade set was received (b)(6) -2019 and evaluated by r&d.>the blades set from the reporting facility was visually examined.The blades were assembled on a versacut handpiece, locked into position, and the device was activated in a tub of water.No malfunction was observed.>a piece of chicken breast was added into the tub of water and the handpiece was activated again to simulate morcellation.The system performed per specifications.No problem was observed neither with the morcellation nor the suction.R&d conclusion : returned device review (visual, physical, and/or performance testing) showed no evidence of either the alleged issue(s) or any defect which could have contributed to the alleged event.***correction*** lumenis has changed b1 of this report to product problem only, and h1 is being changed to malfunction only.Additionally, the patient code in h6 has been changed from perforation to no known consequences to patient.
 
Additional Manufacturer Narrative
The reporting facility had indicated that a handpiece had led to the "inability to complete a procedure due to a broken handle (handpiece)." according to the distributor, this particular handpiece was reported to have been faulty in (b)(6) 2018, and had since been replaced.On (b)(6) 2019 the handpiece from the reporting facility was returned to lumenis for evaluation.The handpiece (s/n (b)(6)) was evaluated by r&d.Visual examination revealed broken lead wires under the rubber connector to the versacut head.Those broken wires may cause the morcellator to work intermittently or not at all.Lumenis had initiated capa #17014 to further investigate intermittent versacut handpiece operation, and to determine if corrective action is required.

Brand Name
VERSACUT TISSUE MORCELLATOR
Common Device Name
SOFT TISSUE MORCELLATOR AND ACCESSORIES
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key8567800
Report Number3004135191-2019-00053
Device Sequence Number16607419
Product Code GEI
UDI-Device Identifier07290109140681
UDI-Public07290109140681
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K050639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVERSACUT TISSUE MORCELLATOR
Device Catalogue Number0637-245-01
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/04/2019
Supplement Date Received by Manufacturer05/16/2019
07/02/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date05/30/2019
07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;